Massachusetts, 2004

Flood in Massachusetts, April 2 to 3, 2004

April 2 to 3, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 2, 4:37 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 2, 4:37 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
437 PM EST FRI APR 2 2004

.DISC...FLOODING PRBLMS HAV ALL BUT ENDED ACRS HSA AND NOW IT IS
TIME TO TURN ATTN TO POTENTIAL WINTER STORM END OF THE WEEKEND.

.SHORT TERM...AS LOW CONTS TO SPIN OVR DELMARVA...SMALL WEDGE OF DRY
AIR WL BUILD ACRS FA OVRNGHT AND SAT. WL STL NOT RULE OUT A CHC OF
SPRINKLES OR FLURRIES OVERNIGHT. TMPS TNGHT UPPER 20S TO MID 30S FOR
LOWS AND HIGHS ON SAT MID 40S TO LWR 50S. PRTLY SUNNY TO MSTLY CLDY
CNDTNS XPCTD ON SAT.

.LONG TERM...QSTN FOR SAT NGHT INTO MON WL BE QPF...TIMING OF COLD
AIR AND GROUND TMP. NOT AN IDEAL SETUP FOR HVY SNW...BUT STL SVRL
INCHES EXPECTED BY MON MRNG MST AREAS WITH MOR IN THE NRN AND ERN
MTNS. H7 DEFORMATION AXIS PIVOTS BCK INTO SRN VT AND ADIRONDACKS SUN
EVNG AND SUN NGHT AND THIS SHLD BE THE AREA TO SEE THE HEAVIEST
SNOW. ONE CNCRN IS THAT MSTR FLUX CONV QUICKLY EXITS FRST HLF OF SUN
NGHT SO QPF MAY BE LIMITED. STL ENOF TO PRODUCE A FEW INCHES ON VLY
FLOOR WITH HIER AMTS IN THE MTNS. IT IS INTERESTING TO NOTE THAT
APRIL ICE STORM/SNOW STORM OF 2003 ALSO OCCURRED ON APRIL 4TH AND
5TH. IN ADDITION ALBANY SNOWFALL RECORDS 1884 THRU 2003 ARE 1.8
INCHES SET IN 1955 ON THE 4TH AND 1.1 INCHES SET 1914 ON THE 5TH. WL
ISSUE AN SPS FOR LATE WEEKEND STORM.

.AVIATION...REMAIN UNDER CYCLONIC FLOW. MVFR TO VFR CONDITIONS THIS
AFTERNOON INTO EVENING WITH CIGS LOWERING TO MVFR THIS EVENING TO
POSSIBLY IFR LATE TONIGHT WITH SOME LIGHT FOG A POSSIBILITY. CIGS
WILL RISE SATURDAY MORNING TO VFR LEVELS.

.HYDROLOGY...NO ADDITIONAL FLOOD WARNINGS EXPECTED AT THIS TIME AND
RIVERS AND STREAMS WL CONT TO RECEDE OVERNIGHT AND SAT. NXT PCPN SAT
NGHT INTO MON...BUT MCH OF PCPN ESPCLY AT HIER TERRAIN LIKELY TO
FALL IN THE FORM OF SNW. SOM RISES PSBL BUT THEY WL BE LMTD.

.ALY...NONE.
Hazardous weather outlook, Apr 2, 6:50 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
650 AM EST FRI APR 2 2004

MAZ001-025-VTZ013>015-031000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...FLOOD WATCH REMAINS IN EFFECT TODAY. RAIN WILL DIMINISH
TO SCATTERED SHOWERS ACROSS THE VERMONT AND THE ADIRONDACKS.
OVERNIGHT RAIN AND SNOW MELT AS WELL AS POTENTIAL SHOWERS TODAY
COULD CAUSE OTHER STREAMS TO OVERFLOW THEIR BANKS. A FLOOD WARNING
REMAINS IN EFFECT FOR THE THE BATTENKILL RIVER TODAY.

.DAYS TWO THOUGH SEVEN...
SNOW WILL RETURN TO THE REGION SUNDAY AND SUNDAY NIGHT AND MAY BRING
POTENTIAL ACCUMULATIONS OF SEVERAL INCHES...PARTICULARLY WEST OF THE
HUDSON VALLEY AND OVER THE HIGHER TERRAIN. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED THROUGH DAY 7.

.SPOTTER INFORMATION STATEMENT...ACTIVATION IS UNLIKELY TODAY.

SNYDER

In the hours before

Special weather statement, Apr 2, 5:40 PM EST, 1 hour 50 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
540 PM EST FRI APR 2 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031000-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
540 PM EST FRI APR 2 2004

...A LATE SEASON WINTER STORM IS EXPECTED TO IMPACT EASTERN NEW YORK
AND WESTERN NEW ENGLAND SUNDAY AND SUNDAY NIGHT...

WHILE IT IS TOO EARLY TO TELL EXACTLY HOW MUCH SNOW WILL FALL AND
WHICH AREAS WILL RECEIVE THE HEAVIEST SNOW...AT LEAST A FEW INCHES OF
SNOW IS POSSIBLE BY MONDAY MORNING ACROSS MUCH OF EASTERN NEW YORK
AND ADJACENT WESTERN NEW ENGLAND.

AT THIS TIME...IT LOOKS AS THOUGH THE PRECIPITATION WILL START AS A
MIXTURE OF SNOW AND RAIN IN THE VALLEYS...AND SNOW IN THE MOUNTAINS
LATE SATURDAY NIGHT.  THE PRECIPITATION MAY CHANGE TO ALL RAIN IN THE
VALLEYS ON SUNDAY...AND THEN CHANGE TO SNOW SUNDAY AFTERNOON AS
COLDER AIR MOVES INTO THE REGION.  WHILE VALLEY LOCATIONS MAY SEE A
MIXTURE OF PRECIPITATION...MOUNTAIN LOCATIONS WILL LIKELY SEE MOSTLY
SNOW.  ALL LOCATIONS ARE EXPECTED TO HAVE SNOW SUNDAY NIGHT...BUT
AMOUNTS ARE UNCERTAIN AT THIS POINT.

THE PRECIPITATION WILL RESULT FROM A COMPLEX STORM SYSTEM WHICH IS
EXPECTED TO ROTATE NORTHWARD FROM THE MID ATLANTIC REGION ON
SATURDAY...TO THE NORTHEAST SATURDAY NIGHT...REMAINING THROUGH SUNDAY
NIGHT...BEFORE MOVING INTO THE CANADIAN MARITIMES LATE MONDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT OUR
WEBSITE AT WWW.WEATHER.GOV.  FROM THERE YOU CAN CLICK ON THE AREA YOU
ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST IN THAT AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Berkshire

When
April 2, 7:30 PM EST to April 3, 6:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

As much as three inches of rain fell between March 31 through April 2 across western Massachussets. This rain combined with the last of the snowmelt to produce an excessive runoff of water. This runoff resulted in some flooding in northern Berkshire County on the evening of the 2nd. The Hoosic River at Williamstown rose to 9.31 feet, slightly over the 9.00 foot-flood stage. This was enough of a rise to cause a trailer park to be evacuated and other portions of Williamstown to be flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388960.